Georgia, 2018

Damaging Winds in Georgia, May 28, 2018

May 28, 2018 · NWS FFC · 7 events in 7 counties and zones

Strong thunderstorms associated with Tropical Storm Alberto resulted in isolated reports of damaging wind gusts across parts of north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong thunderstorms associated with Tropical Storm Alberto resulted in isolated reports of damaging wind gusts across parts of north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 28, 2:33 PM EST, 33 minutes earlier.

Area forecast discussion, May 28, 2:33 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
333 PM EDT Mon May 28 2018

.SHORT TERM /Tonight through Tuesday Night/...
Subtropical Storm Alberto is making landfall near Panama City Beach
FL at this hour.  The next band of moderate to heavy rain will move
north across central GA through the remainder of the afternoon,
continuing to shift into north GA by late afternoon/evening. Ahead of
this main line, showers are blossoming and quickly moving to the
north and west, associated with Alberto's main circulation. As
Alberto moves north from the western panhandle of Florida into AL,
expect bands of moisture to continue to feed into the area.  The
challenge will be timing these bands as they lift north, especially
ones that extend further out from the center.  Also, these
feederbands could orient themselves north/south with little westward
trajectory. It is hard to say if/where these will develop, but the
potential will be greatest later this afternoon/evening through the
overnight hours. As Alberto lifts north tomorrow morning, expect the
heaviest rainfall to be across northwest GA. We will likely see a
lull in widespread precipitation from this event by mid/late morning
through early afternoon.  However, showers/thunderstorms will
increase during the afternoon under moist southerly flow.
Precipitation should start to diminish in coverage during the
overnight hours on Tuesday.

Precipitation amounts will be around 1.5-2" across the western half
of the state. Expect the highest precipitation amounts to be located
closer to Alberto, far western GA, with values closer to 3". Also,
given orographic effects, precipitation will also be quite high
across NE and even NW GA, with amounts climbing toward 3.5". We do
stress that locally higher amounts are possible leading to the
potential for flooding. Therefore a Flash Flood Warning remains in
effect for most of our CWA (apart from the far SE tier) through
Tuesday night.

Winds associated with Alberto will increase through the evening,
peaking overnight and early morning hours as Alberto continues its
track north through AL.  We expect 20-25kt gusts with higher gusts
associated with heavier downpours. We have a wind advisory for our
far southwest tier of GA, but may need to expand this in time and
space if the pressure gradient stays tight through the morning hours
as the system moves north.

In regards to severe, we are not seeing the ingredients for severe
thunderstorms, but rather the potential for rotating
showers/isolated thunderstorms.  Therefore, there is a limited
possibility for brief tornadoes associated with these bands of
precipitation. For tomorrow afternoon, given the orientation of the
remnants of Alberto, instability may be enough with any breaks in
the clouds to promote an increase in thunderstorm activity as
compared to today.

26

.LONG TERM /Wednesday through Monday/...
No major changes made to the extended forecast. The remnants of
Alberto continue to influence the area as it moves up into
KY/IN/IL area through Wednesday morning. The continued southerly
flow will allow abundant moisture and enough instability for
scattered to occasional showers and thunderstorms through the end
of the work week. Moisture and instability will be on the decline
Friday and into the weekend but there will still be enough in
place for scattered convective development through day 7. There
are also expected to be a few short waves moving through the area
as upper level NW flow develops over the weekend.

01

&&

.HYDROLOGY...
The flash flood watch continues through 2z Wednesday. Additional
rainfall amounts of 1 to 5 inches will be possible through
Wednesday with locally higher amounts. The greatest amounts can be
expected over the N and W portions of the CWA.

&&

.AVIATION...
18Z Update...
Currently we are observing MVFR/IFR criteria across the area as
the initial band from Alberto has lifted north and scattered
showers continue to blossom. The next band of showers/thunderstorms
will move north across the TAF sites later this afternoon through
the early evening. The timing of these bands will be tricky, so
have all TAF sites under -SHRA/SHRA through tomorrow morning. CSG
and metro ATL will likely see the most precipitation. Expect IFR
cigs/vsbys later tonight through mid-morning as precipitation
becomes less widespread. Scattered showers and thunderstorms will
develop again tomorrow afternoon with Alberto lifting northwest
of our region under more southerly flow. East winds will become
gusty (upwards of 25kts at metro TAF sites and CSG) overnight as
Alberto lifts north through AL. Winds should slowly diminish
through the day tomorrow.

//ATL Confidence...18Z Update...
Medium on all elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  80  70  82 /  80  90  80  80
Atlanta         70  79  70  82 /  90  90  70  90
Blairsville     66  75  66  77 /  90  90  90  90
Cartersville    69  80  69  83 /  90  90  80  90
Columbus        72  83  72  85 / 100  90  60  80
Gainesville     68  77  69  80 /  90  90  80  90
Macon           71  82  71  84 /  80  80  60  80
Rome            69  80  70  83 /  90  90  80  80
Peachtree City  70  81  70  82 /  90  90  70  80
Vidalia         73  86  72  85 /  40  60  30  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Butts...
Carroll...Catoosa...Chattahoochee...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...Dade...
Dawson...DeKalb...Dooly...Douglas...Fannin...Fayette...Floyd...
Forsyth...Gilmer...Gordon...Greene...Gwinnett...Hall...Hancock...
Haralson...Harris...Heard...Henry...Houston...Jackson...Jasper...
Jones...Lamar...Lumpkin...Macon...Madison...Marion...
Meriwether...Monroe...Morgan...Murray...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Paulding...Peach...
Pickens...Pike...Polk...Putnam...Rockdale...Schley...South
Fulton...Spalding...Stewart...Sumter...Talbot...Taliaferro...
Taylor...Towns...Troup...Union...Upson...Walker...Walton...
Warren...Webster...White...Whitfield...Wilkes.

Wind Advisory from 8 PM this evening to 8 AM EDT Tuesday for the
following zones: Chattahoochee...Harris...Heard...Muscogee...
Stewart...Troup...Webster.

&&

SHORT TERM...26
LONG TERM....01
AVIATION...26
Hazardous weather outlook, May 28, 2:35 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
335 PM EDT Mon May 28 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
335 PM EDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Subtropical storm Alberto will impact north and central Georgia
today and tonight. For more information on the impacts, refer
to the latest Special Weather Statement /SPSFFC/ on our website
along with other information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

For more information on the impacts to our area on Tuesday from
Subtropical Storm Alberto, refer to the latest Special
Weather Statement /SPSFFC/ on our website along with other
information.

Occasional showers and thunderstorms can be expected on Wednesday.
Scattered to numerous showers and thunderstorms can be expected
on Thursday and Friday. Scattered thunderstorms can be expected
Saturday and Sunday. On any given day, a few storms could be strong
with gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time, but spotters are
encouraged to submit reports of any severe or significant weather and
flooding through the web by going to weather.gov/atlanta.

In the hours before

Special weather statement, May 28, 1:42 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
242 PM EDT Mon May 28 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290300-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
242 PM EDT Mon May 28 2018

...SUBTROPICAL STORM ALBERTO TO IMPACT THE AREA...

IMPACTS:

FLOODING RAIN:
The primary hazard associated with Subtropical Storm Alberto will
be heavy rain and potential flash flooding and river flooding
associated with multiple rain bands moving across the area.
Additional rainfall amounts of 1 to 4 inches with locally higher
amounts will be possible on top of already saturated soils. The
highest flooding potential exists over the northern and western
portions of the forecast area. A flash flood watch is in effect
for north and portions of central Georgia until 8 AM Wednesday.

WIND:
The strongest sustained winds of 15 to 25 mph with gusts up to 35
mph will be possible over west Georgia with the strongest winds
over west central Georgia, from this evening through Tuesday. Due
to the saturated soils, it could be easier for strong winds to
bring down trees, which could lead to isolated power outages. A
wind advisory is in effect for a portion of west central Georgia
along the Alabama border until 8 AM Tuesday.

TORNADOES:
Isolated brief tornadoes will be possible across the area later
today and Tuesday associated with the rain bands.
Special weather statement, May 28, 1:59 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
259 PM EDT MON MAY 28 2018

GAZ104>110-281930-
Crisp GA-Dooly GA-Sumter GA-Telfair GA-Wilcox GA-Dodge GA-Pulaski GA-
259 PM EDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CRISP...DOOLY...EASTERN SUMTER...
SOUTHWESTERN TELFAIR...WILCOX...SOUTHWESTERN DODGE AND SOUTHWESTERN
PULASKI COUNTIES UNTIL 330 PM EDT...

At 259 PM EDT...a line of strong thunderstorms was along a line
extending from near Warwick to Fitzgerald Municipal A/P...and moving
northwest at 35 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cordele, Vienna, Abbeville, Rochelle, Arabi, Byromville, Pineview,
Rhine, Pitts, Lilly, Cobb, Richwood, Pennington, Seville, Finleyson,
Drayton, Pleasant View, Methvins, Tippettville and Raines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3182 8385 3184 8386 3185 8394 3191 8392
      3191 8399 3219 8411 3217 8403 3222 8398
      3207 8313 3181 8310 3181 8314 3185 8318
      3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 1859Z 144DEG 31KT 3183 8385 3169 8327

WIND...40MPH
Special weather statement, May 28, 2:48 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
348 PM EDT MON MAY 28 2018

GAZ110-282015-
Telfair GA-
348 PM EDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR TELFAIR COUNTY UNTIL 415 PM
EDT...

At 347 PM EDT...a line of strong thunderstorms was along a line
extending from near China Hill to near Denton...and moving north at
30 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
McRae, Helena, Lumber City, Milan, Scotland, Jacksonville, Towns,
Temperance, China Hill, Horse Creek Wma, Little Ocmulgee State Park
and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3182 8311 3181 8313 3190 8321 3211 8296
      3215 8294 3213 8294 3211 8290 3208 8288
      3205 8281 3202 8278 3201 8273 3192 8265
      3192 8268 3190 8269 3186 8278 3184 8279
      3178 8289 3179 8290 3179 8297 3178 8301
TIME...MOT...LOC 1947Z 164DEG 28KT 3181 8308 3177 8269

WIND...50MPH
Special weather statement, May 28, 2:51 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
351 PM EDT MON MAY 28 2018

GAZ095-096-105-107-108-282015-
Dooly GA-Houston GA-Wilcox GA-Bleckley GA-Pulaski GA-
351 PM EDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOOLY...SOUTHEASTERN
HOUSTON...NORTHWESTERN WILCOX...SOUTHWESTERN BLECKLEY AND PULASKI
COUNTIES UNTIL 415 PM EDT...

At 351 PM EDT...a strong thunderstorm was over Finleyson, or 8 miles
south of Hawkinsville...moving north at 25 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hawkinsville, Unadilla, Pineview, Browndale, Mobley Crossing, Mock
Springs, Ocmulgee Banks, Finleyson, Wallace, Ocmulgee Public Fishing
Area, Hartford, Pulaski State Prison and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3211 8335 3206 8355 3225 8380 3244 8342
TIME...MOT...LOC 1951Z 162DEG 22KT 3216 8348

WIND...50MPH

The radar

The Atlanta radar (KFFC), 47 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Upson

When
May 28, 3:06 PM EST to 3:11 PM EST
Where
Upson County, 1.13 mi N of Hendricks to 1.16 mi E of Thunder
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.946, -84.478

The Upson County Emergency Manager reported trees blown down along Lawrence Road and Turner Lake Road.

Thunderstorm Wind, Telfair

When
May 28, 3:30 PM EST to 3:40 PM EST
Where
Telfair County, 1.16 mi S of Mc Rae to 0.48 mi NE of Mc Rae
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.053, -82.900

The Telfair County Emergency Manager reported numerous trees and some power lines blown down across McRae from East Willow Creek Lane northward across the town.

Thunderstorm Wind, Wheeler

When
May 28, 3:30 PM EST to 3:45 PM EST
Where
Wheeler County, 1.05 mi NW of Spring Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.023, -82.740

The Wheeler County Emergency Manager reported a tree blown down along Farmers Road.

Thunderstorm Wind, Gwinnett

When
May 28, 8:18 PM EST to 8:22 PM EST
Where
Gwinnett County, 3.56 mi NNE of Hog Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.097, -83.904

The Gwinnett County Emergency Manager reported trees blown down across Tuggle Road between West Rock Quarry Road and Kay Morgan Road.

Thunderstorm Wind, Jackson

When
May 28, 8:32 PM EST to 8:42 PM EST
Where
Jackson County, 2.29 mi ENE of Hurricane Shoals to 1.73 mi NNW of Dry Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.211, -83.492

The Jackson County 911 center reported a few trees down between Commerce and Maysville, along Red Oak Road and Woods Bridge Road.

Thunderstorm Wind, Banks

When
May 28, 8:36 PM EST to 8:46 PM EST
Where
Banks County, 1.33 mi WSW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.270, -83.390

The Banks County 911 center reported a tree blown down on Sims Bridge Road.

Thunderstorm Wind, Hall

When
May 28, 9:10 PM EST to 9:20 PM EST
Where
Hall County, 2.66 mi ESE of Murrayville
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.408, -83.856

The Hall County Emergency Manager reported a tree blown down across Buckhorn Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750454, 750455, 750456, 750458, 750457, 750459, 750460.